Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 4, 2020, 1:29 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 4, 2020, 11:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2020, 1:29 PM CST (19:29 UTC)
- In effect from
- Jan 4, 2020, 11:00 PM CST
- Expired
- Jan 5, 2020, 12:00 PM CST
- In force
- 13 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WWUS73 KABR 041929 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 129 PM CST Sat Jan 4 2020 SDZ003>005-009-010-015>017-033>037-045-048-051-050330- /O.NEW.KABR.WI.Y.0001.200105T0500Z-200105T1500Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Indian Memorial Rec Area, Wakpala, Thunder Hawk, Herreid, Pollock, Eureka, Leola, Indian Creek Rec Area, Mobridge, Cravens Corner, Ipswich, Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, Loyalton, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven, Burkmere, Faulkton, Norbeck, Chantler Creek Recreation Area, Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Stephan, Highmore, Ames, Miller, Murdo, Van Metre, Westover, Capa, Tailwaters Rec Area, Counselor Creek Recreation Area, Lower Brule, Presho, Iona, Oacoma, Fort Thompson, Lees Corner, and Gann Valley 129 PM CST Sat Jan 4 2020 /1229 PM MST Sat Jan 4 2020/ ...WIND ADVISORY IN EFFECT FROM 11 PM CST /10 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central and north central South Dakota. * WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 AM MST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ039-046-SDZ006>008-011-018>023-050330- /O.NEW.KABR.WI.Y.0001.200105T0900Z-200105T1800Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Browns Valley, Ortonville, Lagoona Beach, Graceville, Aberdeen, Richmond Lake Rec Area, Britton, Kidder, Sisseton, Webster, Waubay, Redfield, Clark, Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, Thomas, and Clear Lake 129 PM CST Sat Jan 4 2020 ...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CST SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From 3 AM to noon CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DYE
3 follow-up statements
491 WWUS73 KABR 050223 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 823 PM CST Sat Jan 4 2020 SDZ003>005-009-010-015>017-033>037-045-048-051-051100- /O.CON.KABR.WI.Y.0001.200105T0500Z-200105T1500Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Indian Memorial Rec Area, Wakpala, Thunder Hawk, Herreid, Pollock, Eureka, Leola, Indian Creek Rec Area, Mobridge, Cravens Corner, Ipswich, Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, Loyalton, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven, Burkmere, Faulkton, Norbeck, Chantler Creek Recreation Area, Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Stephan, Highmore, Ames, Miller, Murdo, Van Metre, Westover, Capa, Tailwaters Rec Area, Counselor Creek Recreation Area, Lower Brule, Presho, Iona, Oacoma, Fort Thompson, Lees Corner, and Gann Valley 823 PM CST Sat Jan 4 2020 /723 PM MST Sat Jan 4 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central and north central South Dakota. * WHEN...Until 9 AM CST /8 AM MST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Patchy blowing and drifting snow is possible overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ039-046-SDZ006>008-011-018>023-051100- /O.CON.KABR.WI.Y.0001.200105T0900Z-200105T1800Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Browns Valley, Ortonville, Lagoona Beach, Graceville, Aberdeen, Richmond Lake Rec Area, Britton, Kidder, Sisseton, Webster, Waubay, Redfield, Clark, Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, Thomas, and Clear Lake 823 PM CST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From 3 AM to noon CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Patchy blowing and drifting snow is possible overnight and Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ tdk
852 WWUS73 KABR 050901 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 301 AM CST Sun Jan 5 2020 SDZ003>005-009-010-015>017-033>037-045-048-051-051500- /O.CON.KABR.WI.Y.0001.000000T0000Z-200105T1500Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Indian Memorial Rec Area, Wakpala, Thunder Hawk, Herreid, Pollock, Eureka, Leola, Indian Creek Rec Area, Mobridge, Cravens Corner, Ipswich, Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, Loyalton, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven, Burkmere, Faulkton, Norbeck, Chantler Creek Recreation Area, Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Stephan, Highmore, Ames, Miller, Murdo, Van Metre, Westover, Capa, Tailwaters Rec Area, Counselor Creek Recreation Area, Lower Brule, Presho, Iona, Oacoma, Fort Thompson, Lees Corner, and Gann Valley 301 AM CST Sun Jan 5 2020 /201 AM MST Sun Jan 5 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central and north central South Dakota. * WHEN...Until 9 AM CST /8 AM MST/ this morning. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ039-046-SDZ006>008-011-018>023-051800- /O.CON.KABR.WI.Y.0001.000000T0000Z-200105T1800Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Browns Valley, Ortonville, Lagoona Beach, Graceville, Aberdeen, Richmond Lake Rec Area, Britton, Kidder, Sisseton, Webster, Waubay, Redfield, Clark, Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, Thomas, and Clear Lake 301 AM CST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...Until noon CST today. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
082 WWUS73 KABR 051752 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1152 AM CST Sun Jan 5 2020 MNZ039-046-SDZ006>008-011-018>023-051900- /O.EXP.KABR.WI.Y.0001.000000T0000Z-200105T1800Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Browns Valley, Ortonville, Lagoona Beach, Graceville, Aberdeen, Richmond Lake Rec Area, Britton, Kidder, Sisseton, Webster, Waubay, Redfield, Clark, Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, Thomas, and Clear Lake 1152 AM CST Sun Jan 5 2020 ...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY... Winds have dropped below advisory level, therefore allowing the advisory to expire at 12 PM CST. $$ DYE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 4, 12:11 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 4, 12:11 PM CST, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1211 PM CST Sat Jan 4 2020 .UPDATE... Issued at 1210 PM CST Sat Jan 4 2020 Tweaked pops slightly for tonight with deterministic models showing some possible light flurries with the front, otherwise no other changes to the forecast at this time. UPDATE Issued at 1208 PM CST Sat Jan 4 2020 18z aviation discussion updated below. && .SHORT TERM...(Today through Sunday Afternoon) Issued at 336 AM CST Sat Jan 4 2020 Upper ridging will build over the region today pulling up some warmer air on southwest surface winds ahead of an incoming front. Highs will climb into the 30s in the east with temps well in the 40s west of the Missouri. The big question is how strong the winds will be tonight. The pressure gradient increases to 14 mb across the state this evening with 65 kt winds at 850 mb. However, no model indicates great mixing toward the surface, except the ARW and a couple of NAM derivatives that also indicate some upslope showers along the Prairie Coteau. Winds could mix down in the higher elevations west of the Missouri and then again along the Coteau while missing much of the rest of the area. Therefore, decided to hold off on a headline at this point. Did add in some pops in the east. Any winds with showers or over the fresh snow in the east could cause blowing snow. Quieter, but cooler, conditions are expected for Sunday as high pressure builds in at the sfc. .LONG TERM...(Sunday Evening through Friday) Issued at 336 AM CST Sat Jan 4 2020 The strong winds from Sunday will gradually decrease Sunday night as a weak surface ridge overtakes the area. Dropped lows just a few degrees from inherited guidance due to the lighter winds. Although, soundings do indicate mid and high level clouds so did not go as cold as some guidance indicates. Monday looks to be another mild day with above normal temperatures. Thermal profiles would support highs in the 30s across the region. Models then seem to be coming into agreement with an intrusion of colder air by Tuesday. This pattern change to colder weather looks to stick around through the end of the upcoming week. As for precipitation, things look rather quiet through the period as models currently do not show any major systems impacting the region. There may be some weak shortwave activity here and there, but nothing looks to generate any meaningful precipitation at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1208 PM CST Sat Jan 4 2020 VFR conditions are expected through today and tonight at all airports. The issue during this time period will be the strength of the northwest winds developing tonight and continuing into Sunday morning. The depth of the mixing layer affecting momentum transfer along with the surface pressure gradient will be the issue on how strong the winds get. Do expect strong enough winds at the surface to develop this evening and overnight of 25 to 35 knots. Expect very strong winds off the surface to 2000 feet of up to 50 to 60 knots bringing llws to all airports into Sunday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dye SHORT TERM...Wise LONG TERM...TMT AVIATION...Mohr
Hazardous weather outlook, Jan 4, 3:26 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 326 AM CST Sat Jan 4 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 326 AM CST Sat Jan 4 2020 /226 AM MST Sat Jan 4 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Winds will increase this evening as a front moves through the Dakotas. Wind gusts of 50 mph will be possible across the region with some blowing and drifting snow across eastern SD and west central MN. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.